Format

Send to

Choose Destination
Hepatology. 1990 Feb;11(2):298-302.

Contraceptive steroids as a risk factor for hepatocellular carcinoma: a case/control study in South African black women.

Author information

1
Department of Medicine, University of the Witwatersrand Medical School, Johannesburg, South Africa.

Abstract

The role of contraceptive steroids in the etiology or pathogenesis of hepatocellular carcinoma in urban South African black women was investigated in a hospital-based case and control study. Participating were 46 women, 19 to 54 yr old, with carcinoma, and 92 matched controls. South African blacks have a high incidence of hepatocellular carcinoma, and urban black women have used contraceptive steroids fairly widely for a number of years. Use of contraceptive steroids for longer than 6 mo (mean duration 46.7 mo) was not found to pose a risk for development of hepatocellular carcinoma in this population--relative risk 0.8 (95% confidence interval [C.I.] 0.4 to 1.7). This was also true of use for longer than 8 yr--relative risk 0.6 (95% C.I. 0.2 to 2.5), and if a combination of an estrogen and a progestogen or a progestogen alone was used (relative risk 1.7 [95% C.I. 0.7 to 4.2] and 0.4 [95% C.I. 0.1 to 1.2], respectively). Chronic hepatitis B virus infection was confirmed to have an etiological association with hepatocellular carcinoma, but there was no evidence that contraceptive steroids acted as a co-carcinogen with the virus or, conversely, that they played a causal role in patients negative for hepatitis B surface antigenemia. We cannot, however, exclude the possibility that contraceptive steroids may play a causal role in hepatocellular carcinoma in black women who have never been infected with the hepatitis B virus. Nor was there evidence that contraceptive steroids acted in concert with either cigarette smoking or chronic alcohol abuse in hepatocarcinogenesis.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
2155169
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center